Dependence Syndrome Due To Use Of Phencyclidine F19 - ICD10 Description, World Health Organization
Phencyclidine Use Disorder - Diagnostic Criteria, American Psychiatric AssociationPhencyclidine dependence is compulsive use of phencyclidine (PCP or angel dust) leading to clinically significant impairment or distress. PCP is an illegal recreational dissociative drug. The physical signs of PCP intoxication are: numbness in the extremities, staggering, unsteady gait, slurred speech, bloodshot eyes, and loss of balance. Higher doses produce analgesia, anesthesia and convulsions. The psychological symptoms of PCP intoxication are: severe changes in body image, loss of ego boundaries, paranoia, depersonalization, hallucinations, euphoria, suicidal impulses and aggressive behavior. PCP may induce feelings of strength, power, and invulnerability as well as a numbing effect on the mind. Occasionally, this leads to bizarre acts of violence, such as in the case of Big Lurch, a former rapper who claimed his room mate was the devil and ate part of her lung.
Ineffective TherapiesManagement of PCP intoxication mostly consists of supportive care and treatment of anxiety or agitation with lorazepam, and treatment of psychosis with atypical antipsychotic medication. The effectiveness of treatment for phencyclidine dependence is unknown due to lack of randomized, controlled clinical trials.
It is possible to stop using phencyclidine. To do this you must: (1) totally divorce yourself from drug-using or drug-supplying people, (2) not use alcohol or any other illegal drug, (3) keep socially active and help others, (4) talk to other people who have successfully stayed off drugs, (5) devote yourself to important activities that gives meaning and purpose to life (e.g., family, friends, sports, work, helping others, church etc.). Therapists know that these 5 steps work, but our therapies are often ineffective in motivating patients to complete these essential steps to recovery.
Other Web Pages
|Internet Mental Health © 1995-2014 Phillip W. Long, M.D.|